Ohio, 2022

Flash Flooding and Hail in Ohio, May 14, 2022

May 14, 2022 · NWS CLE · 8 events in 4 counties and zones

Northern Ohio resided in the warm sector as a surface trough axis moved generally eastward through the region during the afternoon and early evening of the 14th. Low-level convergence and ascent along the trough axis acted as a focus for the development of isolated to scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$758,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Northern Ohio resided in the warm sector as a surface trough axis moved generally eastward through the region during the afternoon and early evening of the 14th. Low-level convergence and ascent along the trough axis acted as a focus for the development of isolated to scattered showers and thunderstorms. This convection occurred in an environment comprised of weak to moderate MUCAPE and DCAPE, respectively, and weak effective bulk shear. Several single cell thunderstorms managed to produce small to marginally-severe hail and/or damaging wind gusts. Slow moving thunderstorms caused isolated flash flooding, with rainfall amounts of 2 to 4 inches in one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 9:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 14, 9:20 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1020 AM EDT Sat May 14 2022

.SYNOPSIS...
Upper trough today and tonight. A cold front will move across
the region late Sunday evening/Sunday night before a secondary
cold front slides across the area Monday. High pressure will
return to the Great Lakes region through mid week. Low pressure
moves through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
930 AM Update...
Increased PoPs areawide this morning into early afternoon.
Moisture is increasing ahead of both the mid/upper trough and
associated cold front moving through the western Great Lakes and
old upper low moving NW from the Mid Atlantic. Numerous showers
and storms have popped up over NW and north central Ohio in a
weakly capped environment, and CAMS suggest this continuing off
and on into the afternoon. Weak winds aloft will support slow
moving cells with locally heavy rainfall, but dry  conditions
will allow most areas to take alot of rain without many issues.
1 hour FFG's are generally 2 to 2.5 inches, but these will be
lower around Ottawa County where heavy rain already occurred
this morning. The rest of the forecast remains on track.

630 AM Update...
Scattered convection around and just south of the islands this
morning, but should be short lived ending in the next 2-4 hours.
Could spread a bit further south before it does so, however.
Increased POPs around the 03Z time frame tonight.

Previous Discussion...
Weakening closed low over the southern Appalachians drifts northward
into the CWA today as an open wave. This, combined with daytime
heating, will serve to destabilize the low/mid levels of the
atmosphere most efficiently over the far western zones in the first
convective potential seen in our area for several days. Dewpoints
have already pushed into the upper 50s to 60F, and the RH of the
column overall has increased as well, mainly below 600mb. Saturday
is a pretty low shear environment, but the wind threat exists from
the potential dry air entrainment in the mid/upper levels and the
inverted V in the boundary layer. Hail growth also possible, but the
stronger updrafts may be more isolated. A big challenge is the
convective initiation for this activity expected today. Models are
suggesting two main waves, one forming around 18Z, and a secondary
wave after 00Z Sunday. Weak vort max aloft over the central
highlands combine with an axis of 1000mb wind convergence over the
same area that will merge with the lake breeze setting up east of
Cleveland through the shore of NE OH/NW PA. The other main forcing
should come from a prefrontal trough axis moving west to east that
will enter the CWA later this evening into early tonight. Despite
lingering MUCAPE into the overnight, expect the activity to wane
after 06Z. The POPs in the forecast grids reflect this, but
ultimately, the concern lied with how the atmosphere changes/evolves
after the first round of convection, especially central CWA and
east. Could be a potential of laying out new outflows from expected
winds with showers/storms. Storms will be relatively slow moving
given the weak flow through the mid levels and there could be some
training effects along boundaries.

Overnight low level stratus development is possible east of I-75 and
away from the lakeshore.

Now looking more likely to get a lull in the convective potential
for Sunday ahead of the cold front with the mid levels hinting at
ridging along with an axis of drying as well. POPs are minimal as a
result for much of the day and increase to chance late across the
west. This makes Sunday a warmer day with widespread 80s returning
to the area, slightly lower along the lakeshore and in NW PA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The short term period will feature active weather and rain chances
Sunday night into Monday with quieter weather returning by late
Monday into Tuesday.

By late Sunday evening, an upper trough will continue to move east
across the Lower Great Lakes, providing necessary forcing to support
widespread rain and thunder chances across the area, especially
between 2 and 8 AM. Most areas will see a decent soaking of rain,
with totals generally around a half inch. Slightly lower amounts
closer to a quarter inch are possible across NW OH. With this
morning's update, the SPC SWODY2 slight risk has been nudged south
and west out of the area with only a large marginal risk area
remaining. We'll need to monitor convective trends in the late
evening and overnight for severe potential for damaging wind gusts
and hail, but at this point, the threat still remains fairly low and
conditional. This is in part due to the unfavorable diurnal timing
of the convection, but also because of the the anticipated low-level
inversion, resulting in any convective system likely being elevated,
in addition to uncertainty on the available instability.

On Monday, slightly cooler temperatures will arrive with highs
generally in the upper 60s to lower 70s under partly to mostly
cloudy skies. Diurnally-driven rain showers are possible in the
afternoon with remaining lingering moisture. Even some thunder is
possible with steep mid-level lapse rates arriving into the region.

Quiet, but cooler weather will arrive on Tuesday with highs in the
low to mid 60s across much of the area. Highs may struggle to get
out of the 50s across NW PA whereas across NW OH, we may reach the
upper 60s to perhaps 70. Tuesday night will be on the cooler side
with lows in the mid 40s. Some upper 30s are not out of the question
across the inland areas of NW PA.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
A weak mid-level wave may impact the region Wednesday night into
Thursday and at this point, appears to be the best chance for rain
and/or thunder chances in the long term period. Otherwise,
anticipating generally quiet weather as several global models are
hinting at another warm-up for the eastern CONUS with a building
upper ridge possible by the end of the week. This is reflected in
NBM highs approaching the lower 80s with near 60 dew points
returning on Friday.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
After several days of less eventful aviation weather, the
forecast becomes significantly more complicated today with
showers and storms entering the fold.

There are not any more forecast changes from the 06Z issuance,
and the main theme is trying to time the convection today which
should be in two different waves. For the earlier thunderstorm
chances, replaced the prevailing TSRA conditions with TEMPO
groups, and limited them to 2 hours for the most part. For the
second wave of convective activity, prevailing is kept in place.
Used some of the higher resolution models for the timing, but
ultimately, the confidence level of this is on the lower side.
It should continue to be noticed that once convection begins,
the state of the atmosphere may change beyond that,
necessitating changes to the forecast. In the end, AMDs should
be expected, and brief IFR is always possible in TSRA.

Outlook...Non-VFR possible in showers and thunderstorms
continuing through Monday.

&&

.MARINE...
Quiet marine conditions are expected through much of the period with
light flow anticipated. Only period we'll need to monitor at this
time for Small Craft conditions appears to be late Monday into
Tuesday where west flow around 15 to perhaps 20 knots is possible
across the lake behind a cold front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Garuckas/26
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...26
MARINE...Kahn
Hazardous weather outlook, May 14, 2:35 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
335 AM EDT Sat May 14 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-150745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
335 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

Strong thunderstorms with the potential for wind gusts and hail are
possible today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 101 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Holmes

When
May 14, 12:00 PM EST
Where
Holmes County, 0.12 mi ENE of Glenmont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -82.098

Penny-size hail in Glenmont.

Hail, Medina

When
May 14, 4:35 PM EST
Where
Medina County, 3 mi NNE of Medina
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -81.848

Penny-size hail three-miles NNE of Medina.

Thunderstorm Wind, Summit

When
May 14, 5:21 PM EST
Where
Summit County, 1 mi SE of Lakemore
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.020, -81.406

Three large trees and multiple large tree limbs downed at 3281 Sanitarium Road, Akron. A power pole was snapped by the weight of downed limbs.

Hail, Stark

When
May 14, 5:42 PM EST
Where
Stark County, 0.44 mi NNW of North Canton
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.876, -81.402

Nickel-size hail in North Canton.

Hail, Stark

When
May 14, 5:50 PM EST
Where
Stark County, 0.54 mi NNW of Greentown
Measured
1 in hail
Reported by
Social Media
Coordinates
40.928, -81.402

Penny to quarter-size hail in Greentown.

Flash Flood, Medina

When
May 14, 6:00 PM EST to 10:00 PM EST
Where
Medina County, 1.35 mi NE of Garden Isle to 0.28 mi WNW of Lodi Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.011, -81.999

Trained spotter sent a video of more than six inches of flowing water over Buffham Road due to flooding of Camel Creek. Reports of several road closures due to flooding in and around Lodi, including OH-83 and US-42. Radar estimated rainfall totals of 2 to 4 inches fell in and east of Lodi in one hour, with peak instantaneous rainfall rates of 5 to 6 inches per hour.

Thunderstorm Wind, Medina

When
May 14, 6:02 PM EST
Where
Medina County, 3 mi NE of Lodi
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.061, -81.979

Trees downed three-miles northeast of Lodi.

Flash Flood, Stark

When
May 14, 6:21 PM EST to 9:00 PM EST
Where
Stark County, 0.81 mi W of Greentown to 1.52 mi SW of Cairo
Cause
Heavy Rain
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
40.918, -81.415

Stark County Sheriff and North Canton Police reported flash flooding across North Canton. River levels on Zimber Ditch and West Branch Nimishillen Creek rose 5.5 feet in one hour, reaching flood stage by 730 PM EDT. Flood waters from Zimber Ditch entered businesses along Whipple Avenue NW. Reports of more than one dozen homes with several feet of water into basements throughout North Canton. Per local media, county officials estimated the number of homes and businesses impacted by flooding was in the hundreds. Radar estimated rainfall totals of 2.5 to 4 inches fell in the northern portion of North Canton in one hour, with peak instantaneous rainfall rates of 5 to 6 inches per hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021495, 1021498, 1021505, 1021508, 1021509, 1033590, 1021550, 1033527.